FORUMS

Connect with people who understand what you are going through, seek advice and surround yourself with support. We're free, anonymous, and professionally moderated 24/7.

  • 47,612Members
  • 1,358,869Posts
  • 1,400,000Visitors
Friends, families and carers

Bipolar Medication and weight gain

Bipolar Medication and weight gain

I have Type 1 Bipolar and over the past 12 months I've gained weight [edited by moderator] from my meds. I'm feeling a bit overwhelmed as I feel like I have no control over my changing body. Today I saw in my doctor's notes that they classify me as obese. I'm an active person, I eat a vegetarian diet and don't drink or smoke. I felt so ashamed reading that and cried half the day. I'm a fairly body neutral person most of the time but it's hard not knowing when these changes will stop and knowing I can't come off my meds. Anyone have experience with this issue? How do you stay positive and focussed on recovery when you feel physically uncomfortable and ashamed?

23 replies

21 - 23 of 23

In response to: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

Yum.

Taking/not taking medications regularly isn't even a question for me. I take my meds. I guess I'd be classed as BP1 and relapses aren't nice. I'm relieved I was allowed to titrate down to a relatively comfortable level with the option of taking a bit more (a set amount) for a night or two if I'm highly stressed or not sleeping.

@Sneezy

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

@Dimity BP2. Rotating shifts makes the timing much harder, especially the night drowsy ones. Doctor has recently given the ok to be lenient with timing or even skipping one or two medications every now & then.

I want to know causation, not correlation. What factor/s is playing up the weight gain or difficulty with weight loss? It might be a whole interaction of everything, but it doesn't make it any less frustrating. I wanted to know from another person on medication's perspective

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

@Sneezy causation ... not easy...

The particular antipsychotic I take increases appetite (I ate like a horse when I started it). It's associated with higher blood sugars, insulin resistance and risk of diabetes. I don't know the biochemistry or pharmacology of why. Other antipsychotics I used to be on loused up my hormones at the time. I don't know the endocrinology or gynaecology of how or why. I know the meds that have been effective for me are supposed to work on dopamine A2 receptors effectively reducing dopamine sloshing around the brain so maybe my poor old brain was seizing on meagre dopamine highs from caffeine and eating but I really wouldn't have a clue. Some interesting research I came across recently said my med promotes populations of obesogenic microbes in the gut microbiome at the expense of another known subset of microbes. It named the species and strains so I'm trying a broad spectrum probiotic with the beneficial bugs. I try to include fibre and pulses in my diet.

I do think my sleep cycle affects my wellbeing. It must be a lot harder for you with rotating shifts.

21 - 23 of 23